69
Adult-Diagnosed Chronic Granulomatous Disease
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Derek M. Smith, MD, Charles N. Webb, MD, G. William Palmer, MD FAAAAI
Rationale: Chronic granulomatous disease (CGD) is a rare disease characterized by the inability of phagocytes to produce sufficient oxidative burst needed to kill intracellular organisms. Most patients have X-linked CGD(phox91 deficiency); however, about 30% have an autosomal recessive form which has a similar, yet milder phenotype.

Methods: Dihydrorhodamine oxidation assay was performed by ViraCor Laboratories.

Results: A 48year old woman with known systemic lupus erythematosus and inflammatory bowel disease presented to her physician due to high fevers and cough which required admission to the hospital for intravenous antibiotics and oxygen supplementation for presumed pneumonia. Computed tomography of her chest revealed diffuse nodular densities and a left lower lobe infiltrate.  Nodule biopsies were positive for Aspergillus.  While inpatient, she suffered from septic emboli and blood cultures grew Nocardia. Subsequent laboratory evaluation for primary immunodeficiencies revealed no evidence of cellular, humoral, or complement deficiency. Flow cytometry revealed a deficient neutrophil oxidative burst by dihydrorhodamine assay in an autosomal recessive pattern. Thereafter, she received antimicrobial prophylaxis with interferon-γ, trimethoprim/sulfamethoxazole, and voriconazole in addition to prednisone and sulfasalazine. Unfortunately, she succumbed to complications from septic shock about 14months later.

Conclusions: Our case emphasizes a classic presentation of CGD, yet in an adult. Clinical trials have proven that prophylactic treatment with interferon-γ, trimethoprim/sulfamethoxazole, and itraconazole individually reduce infections in patients with CGD. Data regarding treatment of the inflammatory complications are less robust and have only proven the effectiveness of corticosteroids. If the immunosuppression is overly potent, then fatal infections have occurred, specifically in patients treated with tumor necrosis factor-α inhibitors.